Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Klonopin Discontinue Problems

09/11/2011

Question:

AVM /lft.hemiparesis-walk aid & afo brace-left side--at age 43-am 75 now. On Keppra for partial seizures-been on Paxil & Klonopin .25mg.for 15 yrs-had major depression & anxiety years before stroke. Just want to reduce so many sedating drugs so dropped down the benzo to 12.5 for 3 days--having hallucinations-auditory and "saw worm on pants last pm -after long reading session at 3 am. concerned thar i can`t get off the Benzo!!!! a retired disabled R.N.(can u tell?)

Answer:

My first comment is that it is best to consult your own personal physician in cases such as this. It is, of course, difficult to comment so specifically on the story of someone that I have neither physically seen nor examined.

Nevertheless, if I understand correctly, you experienced what sounds like benzodiazepine withdrawal after cutting the dose in half for 3 days (from 0.25mg to 0.125mg), on a medication you have taken for at least 15 years.

Before trying to taper this again, please consider the following:

1. does the Klonopin help your anxiety? If yes, then I wonder why you want to stop taking it, unless the sedation from it is worse than the "cure". Is there another medicine that could be cut out of your regimen besides the Klonopin?

2. it sounds like you have physical dependence on Klonopin and not true "addiction" to Klonopin. This is an important distinction. If you are not "addicted" to Klonopin and if it is only causing mild side effects, and if it is helping you, then there is no reason to discontinue it.

If in fact, you are extremely determined to get off the klonopin, then you actually have to go with a slower taper (e.g. consider alternating 0.125mg with 0.25mg daily, for a few weeks, before actually cutting down to 0.125mg daily) OR you may have to undergo a detoxification process in a hospital setting where you can be treated for emergent withdrawal symptoms with a cross-tolerant medication.

Again, I would urge you to get consultation from your primary care physician or to consult an addiction medicine physician in your area by calling the American Society of Addiction Medicine at 301-656-3920 or looking online at http://www.abam.net/ on the tab labeled "Find A Doctor."

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Christina M Delos Reyes, MD Christina M Delos Reyes, MD
Assistant Professor of Psychiatry
School of Medicine
Case Western Reserve University